Hail, Ford
- When
- May 16, 5:21 PM CST
- Where
- Ford County, 1.49 mi SSW of Kingsdown
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.510, -99.760
A nearly stationary front with upslope flow north of the front helped to produce thunderstorms in the evening hours. Some became marginally severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A nearly stationary front with upslope flow north of the front helped to produce thunderstorms in the evening hours. Some became marginally severe. There was one brief tornado reported in Pratt county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 16, 2:21 PM CST, 3 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 321 PM CDT SUN MAY 16 2010 .DISCUSSION... DAYS 1-2... A RELATIVELY ACTIVE PERIOD APPEARS IN STORE FOR THE SHORT RANGE FORECAST LEADING INTO ABOUT WEDNESDAY WITH BEST CHANCES FOR ORGANIZED THUNDERSTORMS COMING ON LATE MONDAY NIGHT THROUGH TUESDAY MORNING. AN UPPER TROUGH WITH GENERALLY WEAK JET FLOW THROUGH THE BASE WAS POSITIONED ACROSS THE PLAINS STATES WITH A 50-60 KNOT 300 JET FROM THE SOUTHERN ROCKIES INTO CENTRAL OKLAHOMA THIS MORNING. AS THE UPPER TROUGH TRANSLATES EASTWARD A SLOW TRANSITION TO NORTHWEST FLOW ALOFT WILL DEVELOP ACROSS WESTERN KANSAS. OF IMMEDIATE CONCERN FOR THIS EVENING WILL BE THUNDERSTORM CHANCES AS A WEAK SURFACE FRONT REMAINS ACROSS THE AREA FOLLOWING WEAK EASTERLY FLOW ACROSS NORTHERN AND CENTRAL KANSAS WHILE NORTHWEST SURFACE WINDS ALONG A GOODLAND - SCOTT CITY TO LIBERAL LINE MAY ENHANCE MOISTURE CONVERGENCE LOCALLY. MODELS INDICATE UPWARDS OF 1000J/KG CAPE WITH ADEQUATE DEEP BULK SHEAR FOR LONG LIVED ROTATING UPDRAFTS SIMILAR TO LAST EVENINGS GRAY-HODGEMAN COUNTY STORM WOULD BE POSSIBLE. HOWEVER, THERE SHOULD BE LOW THREAT OF ANY WIDESPREAD THUNDERSTORMS, AND MOVING INTO MONDAY WE SHOULD SEE MORE SUN AND A GENERALLY DRY DAY BEFORE STEEP LAPSE RATES AND A DESTABILIZING ATMOSPHERE ALLOWS FOR LOW PROBABILITY THUNDERSTORMS IN THE FAR WESTERN COUNTIES VERY LATE IN THE AFTERNOON. MODEL TEMPERATURES SPREAD RANGE FORM MID TO UPPER 70S FOR HIGH TEMPERATURES AND CUMULUS MAY BE MORE LIMITED MONDAY AFTERNOON. MONDAY NIGHT WILL BRING INCREASING DEWPOINTS ACROSS THE WESTERN HIGH PLAINS AND BOTH THE GFS AND NAM/WRF INDICATE MCS DEVELOPMENT ACROSS EASTERN COLORADO IN THE EVENING OR OVERNIGHT HOURS BEFORE DRIVING AN MCS ACROSS SOUTHWEST KANSAS. THIS APPEARS TO BE A PERIOD WHERE SOME AREAS SHOULD RECEIVE HEAVY RAINFALL THROUGH ABOUT MIDDAY TUESDAY. WE'VE INCREASED THE CHANCES FOR RAIN TO LIKELY FOR TUESDAY MORNING AND INCLUDED A HEAVY RAIN THREAT TO THE HWO AS WELL AS TRAINING OF STORMS SHOULD LEAD TO LOCALIZE OR MORE WIDESPREAD FLOODING AS PRECIPITABLE WATER VALUES INCREASE OT ABOVE 1.25 INCHES. RUSSELL DAYS 3-7... TRACK OF THE UPPER LOW MID-WEEK WILL BE THE BIGGEST CHALLENGE...AS IT WILL OBVIOUSLY PLAY A BIG ROLE IN LOW LEVEL RESPONSE AND WHERE SUSTAINED HEAVIEST RAINS WILL BE REALIZED. LATEST SUITE OF GLOBAL SPECTRAL MODEL SOLUTIONS POINT AT A TRACK OF THE H5 VORT/CYCLONE CENTER A LITTLE BIT FARTHER NORTH THAT PREVIOUS RUNS...HOWEVER STILL FAR ENOUGH SOUTH TO KEEP MUCH OF SOUTHWEST KANSAS IN THE GAME FOR AT LEAST ONE DECENT HEAVY PRECIPITATION EVENT DURING THE TUESDAY NIGHT THROUGH THURSDAY TIME FRAME. 50 POPS WILL BE IN THE FORECAST TUESDAY NIGHT THROUGH WEDNESDAY...ALTHOUGH IT WILL NOT RAIN DURING THAT WHOLE TIME FRAME. THERE SHOULD BE SEVERAL MESOSCALE CONVECTIVE CLUSTERS IMPACTING VARIOUS PORTIONS OF THE FORECAST AREA DURING THIS TIME FRAME GIVEN THE STRONG WARM/MOIST ADVECTION IN THE EXIT REGION OF THE MID-UPPER JET STREAK. SEVERE WX THREAT SHOULD REMAIN CONFINED TO AREAS SOUTH OF THE DDC FA WHERE THE SURFACE FRONT IS EXPECTED TO REMAIN. KEPT THE HIGH TEMPERATURE FORECAST FOR WED AND THU PRETTY MUCH UNCHANGED FOR THE MOST PART...AM WORRIED THAT THE NORTHEAST DDC FA MAY STAY REAL CHILLY THURSDAY IMMEDIATELY BEHIND THE LOW WHEN THE STRONGEST COLD ADVECTION. WILL BEGIN THE WARMING UP PROCESS FRIDAY...BUT MAINLY OUT WEST WHERE SOME 80S WILL FINALLY SNEAK BACK INTO THE FORECAST. THE NEXT BIG WEATHER MAKER WILL BE MOVING INTO THE NORTHERN ROCKIES AND ADJACENT HIGH PLAINS BY FRIDAY AND SATURDAY...LEADING TO INCREASED LOWER TROPOSPHERIC DEVELOPMENT (LOWER PRESSURES, DEEPENING LEE TROUGH, AND INCREASED SOUTH WINDS). THE TIMING OF THIS NEXT LARGE UPPER LEVEL TROUGH WILL BE KEY TO THE NEXT PRECIPITATION/SEVERE WEATHER CHANCE...WHICH MAY BEGIN BY SATURDAY GIVEN THE TIMING OF THE GFS DETERMINISTIC SOLUTION. .AVIATION... AM EXPECTING TO SEE SOME WIDELY SCATTERED SHOWER AND THUNDERSTORM DEVELOPMENT AFTER 21Z AFFECTING MAINLY KDDC TO KGCK AREA...AND POSSIBLY KHYS. WILL HAVE CB IN THE TAF INSTEAD OF VCTS FOR THE TIME BEING UNTIL CONVECTION DEVELOPS AND IT BECOMES MORE CLEAR THAT THEY WOULD POSSIBLY IMPACT TERMINALS. OTHER THAN THAT...WILL SEE MAINLY VFR AND POSSIBLY MVFR CONDITIONS THROUGH MOST OF THE NIGHT UP UNTIL 08-10Z TIME FRAME WHEN BOUNDARY LAYER COOLS ENOUGH TO THE DEWPOINT AND WE START TO SEE VISIBILITY AND/OR CEILING REACH IFR AREA. ANY IFR (OR BRIEFLY LIFR?) CONDITIONS SHOULD IMPROVE AFTER 15Z MONDAY MORNING. UMSCHEID && .PRELIMINARY POINT TEMPS/POPS... DDC 48 77 54 59 / 20 10 70 70 GCK 46 76 56 59 / 20 20 70 70 EHA 48 76 56 59 / 10 20 50 70 LBL 48 77 57 60 / 20 20 60 70 HYS 46 73 52 62 / 10 0 50 50 P28 53 78 56 63 / 10 0 50 70 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN33/25
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1218 PM CDT SUN MAY 16 2010 KSZ043-044-061>064-074>081-084>090-171730- SCOTT-LANE-HAMILTON-KEARNY-FINNEY-HODGEMAN-STANTON-GRANT-HASKELL- GRAY-FORD-EDWARDS-KIOWA-PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK- COMANCHE-BARBER- 1218 PM CDT SUN MAY 16 2010 /1118 AM MDT SUN MAY 16 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL... SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORM DEVELOPMENT IS AGAIN POSSIBLE LATER THIS AFTERNOON AND EARLY EVENING. CLOUD TO GROUND LIGHTNING AND HAIL TO AROUND THE SIZE OF A PENNY IS POSSIBLE, AS WELL AS LOCALLY VERY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY .SPOTTER INFORMATION STATEMENT... THUNDERSTORMS WILL BE POSSIBLE AGAIN LATE MONDAY AFTERNOON INTO MONDAY NIGHT, AND ESPECIALLY LIKELY LATE OVERNIGHT MONDAY AND EARLY TUESDAY MORNING. THE STRONGER STORMS MAY BE CAPABLE OF PRODUCING THREE QUARTER INCH HAIL. THERE IS AN INCREASED POTENTIAL FOR FLOODING AS THE STORMS WILL BE SLOW MOVING AND CAPABLE OF PRODUCING HEAVY RAINFALL. THE REMAINDER OF THE WEEK WILL BRING ADDITIONAL CHANCES FOR THUNDERSTORMS WITH HEAVY RAINFALL, BUT DETAILS FOR EXACT TIME FRAMES AND LOCATIONS ARE NOT AS CLEAR AT THIS TIME. SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME FOR THIS AFTERNOON AND TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC KSZ030-031-045-046-065-066-171730- TREGO-ELLIS-NESS-RUSH-PAWNEE-STAFFORD- 1218 PM CDT SUN MAY 16 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS WILL BE POSSIBLE AGAIN LATE MONDAY AFTERNOON INTO MONDAY NIGHT, AND ESPECIALLY LIKELY LATE OVERNIGHT MONDAY AND EARLY TUESDAY MORNING. THE STRONGER STORMS MAY BE CAPABLE OF PRODUCING THREE QUARTER INCH HAIL. THERE IS AN INCREASED POTENTIAL FOR FLOODING AS THE STORMS WILL BE SLOW MOVING AND CAPABLE OF PRODUCING HEAVY RAINFALL. THE REMAINDER OF THE WEEK WILL BRING ADDITIONAL CHANCES FOR THUNDERSTORMS WITH HEAVY RAINFALL, BUT DETAILS FOR EXACT TIME FRAMES AND LOCATIONS ARE NOT AS CLEAR AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME FOR THIS AFTERNOON AND TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC GERARD/RUSSELL
The Dodge City radar (KDDC), 33 km away, was scanning. The volume nearest the first event began at 23:23 UTC.
12 hail, 1 funnel cloud, 1 tornado. Local standard time, as filed.
There was also strong winds (unspecified speeds) that combined with the hail and destroyed several crop fields.
There was so much hail that drifts of hail were still observed the following morning.
Most of hail was pea sized.
Strong wind severely damaged wheat fields in the vicinity.
A brief funnel cloud was observed.
This was brief and weak tornado.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2010Every state in 2010This day in weather historyThe tornado archive for Kansas, 2010Warnings in Kansas, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 244883, 244884, 244885, 244886, 244887, 244888, 244889, 244890, 246082, 244893, 244894, 244882, 244895, 244896.